Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 72, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 15, 1997, 1:53 AM EDT for Onslow County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 1997, 1:53 AM EDT (05:53 UTC)
- Expired
- Aug 15, 1997, 2:30 AM EDT
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS01 KMHX 151754 SVRMHX NCC133-150630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 153 AM EDT FRI AUG 15 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...NORTHERN ONSLOW COUNTY AND THE ADJACENT COASTAL WATERS AT 152 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR RICHLANDS MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT THE BELGRADE AREA AROUND 215 PM. THE MAIN THREAT FROM THIS STORM WILL BE 1 INCH HAIL. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. RVT/JCI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:54 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 14, 8:54 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 854 PM EDT THU AUG 14 1997 RDU: KEEP 20 POP FOR NORTH COAST BASED ON LATEST ADAP MCON. NO OTHER CHANGES NEEDED. CWF: VWP PROFILES FROM KILM-KMHX INDICATE WINDS 20-25 KT BETWEEN 1000-2000 FT. WILL UP SPEEDS SRN WATERS TO 15 TO 20 KT. HAVE RECEIVED REPORTS OF 5 FT SEAS OFF CAPE LOOKOUT SO WILL KEEP 4 FT SEAS DESPITE LOWER HEIGHTS AT FPSN. DISC: NO RELIEF IN SIGHT FOR THIRSTY LAWNS/CROPS UNLESS YOU HAPPEN TO BE THE LUCKY FEW WHO PICK UP A STRAY TSRA THE NXT 3 DAYS. ADAP FIELDS INDICATE STRONGEST CONV UP N WHERE SWRD MOVG COLD FRONT HAS STALLED. VERY LOW POP IN ORDER THERE THROUGH MIDNIGHT WHERE CELLS HAVE BEEN REDEVELOPING VCNTY ALB SOUND. DOWN SOUTH A FEW CELLS KEEP FORMING ALONG OLD OUTLFLOW BNDRY OVER DUPLIN/ONSLOW COUNTIES BUT RADAR/SAT TRENDS SUGGEST ACTIVITY WILL BE OVER BY ZONE ISSUANCE TIME. COLD FRONT WILL BEGIN TO MOVE SLOWLY N OVERNIGHT IN RESPONSE TO DEEP SW FLOW ACROSS THE SOUTHEAST. MAIN BAND OF WESTERLIES WILL CONTINUE NORTH OF REGION THROUGH THE WEEKEND AS WSTRN FRINGE OF BERMUDA HIGH EXTENDS INTO THE CAROLINAS. WITH NO SIG SHORTWAVE ENERGY EXPECTED ACROSS THE REGION (THOUGHT THE NGM WAS OVERDONE ON VORT MAX ACROSS NC ON FRI)...WE CAN EXPECT JUST SOME WDLY SCT SEA-BREEZE CONVECTION. EVEN THAT WILL BE LIMITED BY WARM MID LVL TEMPS. THUS VERY DRY AND HOT PTRN WITH HIGH SFC HUMIDITIES TO CONTINUE FOR THE FORSEEABLE FUTURE. .MHX...NONE. JME
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:53 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.